Cychlorphine: A Potent New Synthetic Opioid Spreads Across the U.S. Drug Supply

A highly potent synthetic opioid known as cychlorphine is increasingly appearing in the illicit U.S. drug supply, prompting federal officials to warn that the substance could continue spreading and contribute to additional overdose deaths.

According to the White House Office of National Drug Control Policy (ONDCP), cychlorphine may be up to 10 times more potent than FYL, raising serious concerns about its potential to cause fatal overdoses, particularly when people encounter it unknowingly.

In a drug threat notice issued on April 30, the ONDCP reported that cychlorphine had been detected across every region of the United States, with the highest concentrations of reported cases in Ohio, Texas, and Tennessee.

As of the notice, at least 55 deaths nationwide had been linked to cychlorphine during 2025 and 2026. Tennessee appeared to be particularly affected, with at least 41 overdose deaths associated with the substance between July 2025 and February 2026.

The data also indicate a rapid increase in the drug's detection. According to the ONDCP, cychlorphine was identified in 106 drug samples collected across 10 states in 2025, compared with just one sample in 2024.

These findings suggest that the substance has become a growing concern for public health officials, toxicology specialists, and emergency responders monitoring the changing composition of the illicit drug supply.

A New Synthetic Opioid With Potentially Fatal Effects

Cychlorphine is not a type of FYL. Instead, it belongs to a newer family of synthetic opioids known as orphines.

Like other opioids, cychlorphine can suppress the central nervous system and slow breathing. At sufficiently high exposures, this respiratory depression can become severe enough to cause unconsciousness, respiratory failure, and death.

Its reported potency creates additional risks because even relatively small quantities may produce dangerous effects. When the substance is present in illicit drugs without the user's knowledge, the risk can be especially difficult to anticipate.

Cychlorphine has been detected both on its own and in mixtures containing other substances, including FYL, methamphetamine, cocaine, and sedatives. It has also reportedly been found in counterfeit pills designed to resemble legitimate prescription medications.

These combinations make the drug particularly concerning. Someone purchasing what appears to be a familiar medication or another illicit substance may unknowingly consume cychlorphine and face an unexpected risk of overdose.

Counterfeit pills can be difficult to distinguish from genuine prescription medications based on their appearance alone. As a result, people may have little reliable information about the substances or doses they are actually taking.

Limited Detection Methods May Mean More Deaths Go Unrecognized

One of the most significant challenges associated with cychlorphine is the difficulty of detecting it using commonly available drug-testing methods.

The ONDCP has warned that cychlorphine is not detected by standard drug test strips or routine hospital urine screens for opioids. This limitation can complicate efforts to identify the substance in suspected overdose cases and determine the precise cause of a person's symptoms or death.

As a result, some cychlorphine-related overdoses may go unrecognized, potentially leading to an underestimation of the drug's impact.

An editorial published in the Journal of Pain Research has also highlighted concerns about the substance's detection. The authors, led by Robert Raffa, professor emeritus at Temple University's School of Pharmacy in Philadelphia, explained that identifying cychlorphine requires specialized laboratory testing rather than routine screening procedures.

When the substance is not included in standard toxicology panels, healthcare professionals and investigators may be unable to identify it without additional testing.

This creates challenges for both individual patient care and broader public health surveillance. If cychlorphine is not routinely detected, its involvement in overdoses may remain unknown, making it more difficult to establish the true scale of exposure and related fatalities.

Naloxone Remains an Important Tool Against Overdose

Federal officials are urging people who may respond to an opioid overdose to ensure that Naloxone is available and to be prepared to administer additional doses when necessary.

Naloxone is a medication that can rapidly reverse the effects of an opioid overdose, helping restore breathing by blocking opioid activity. However, questions have emerged about whether it is effective against cychlorphine because of the substance's reported potency.

Although some warnings have suggested that Naloxone may not work against cychlorphine, the authors of the Journal of Pain Research editorial stated that there is no published clinical evidence supporting that conclusion.

Based on the available information, the authors expect Naloxone to work against cychlorphine in a manner similar to its effects on other opioids. Nevertheless, the drug's potency may mean that multiple doses are needed to reverse an overdose.

People responding to a suspected overdose should not assume that a single dose will be sufficient. Emergency medical assistance remains essential, even if Naloxone appears to improve the person's condition.

The editorial's authors also noted that an overdose that does not respond adequately to Naloxone may involve other substances rather than indicating that the medication is ineffective against cychlorphine.

For example, benzodiazepines, a class of sedative medications, may be present alongside cychlorphine. These drugs can suppress the central nervous system, but Naloxone does not reverse their effects.

When several substances are involved, a person may continue to experience dangerous symptoms even after receiving Naloxone. This is another reason suspected overdoses require immediate medical evaluation.

Counterfeit Pills Pose Particular Risks for Teenagers

The spread of cychlorphine in counterfeit pills has raised concerns about adolescents and young adults, particularly those who obtain pills online or receive them from friends and acquaintances.

Counterfeit medications may be made to resemble legitimate prescription drugs, creating a false impression that their contents and strength are known. In reality, their ingredients may vary considerably, and they can contain potent synthetic opioids or other unexpected substances.

Social relationships can also influence how young people perceive these risks.

According to reporting by Discover, only about one in three teenagers considered a pill received from someone they knew to be dangerous. By comparison, nearly nine in 10 recognized the danger of accepting a pill from a stranger.

This difference suggests that familiarity and trust may lead some teenagers to underestimate the risks of taking pills obtained from friends or other people in their social circles.

However, knowing the person offering a pill does not establish that the medication is genuine or that its contents are safe. A friend may be unaware that a counterfeit pill contains a potent synthetic opioid.

The growing presence of substances such as cychlorphine underscores the importance of educating young people about counterfeit medications and the dangers of taking pills that were not dispensed through legitimate medical channels.

Emergency Response Is Critical

The ONDCP advises that anyone suspected of experiencing an overdose should receive emergency medical attention immediately. Call 911 without delay if an overdose is suspected.

Because cychlorphine may cause severe respiratory depression and is difficult to detect with routine screening methods, prompt recognition and treatment are especially important.

If an opioid overdose is suspected, Naloxone should be administered when available, following the product instructions and emergency guidance. Additional doses may be necessary, and emergency responders should be informed of any suspected drug exposure.

Even when a person initially responds to Naloxone, they still need urgent medical assessment because the effects of the opioid may persist or return after the medication wears off.

The emergence of cychlorphine highlights the continuing challenges posed by a rapidly changing illicit drug supply. Its increasing detection, reported potency, presence in counterfeit pills, and limited detectability through routine testing all complicate efforts to prevent overdose deaths.

As federal officials and researchers continue monitoring the substance, access to Naloxone, prompt emergency intervention, specialized toxicology testing, and greater awareness of counterfeit drugs remain important components of the response to this developing threat.

Source: Medical Xpress